Find Support

Paralysis in arms and legs(keytruda)

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Paralysis in arms and legs(keytruda)

Posted By
Summer S.
6/25/2020 5:26pm
View other posts by
Activity
Replies: 4

Hi everybody,

It is our next cycle of keytruda - and it is combined with the chemotherapy protocol we have been on for 8 cycles (cisplatin + velbe + DTIC)

After the first session, it caused serious fatigue, muscle pain and heavy feet

After the second session, muscle pain/ inflammations got worse and heavy feet became havy legs - problems with walking/ standing and it is started going up to hands, cannot hold thIngs properly

Doctor prescribed dexamethasone and off to hospital for scans and tests

I keep thinking to myself maybe it is the immune system doing its job? Even though it looks scary now

Does anyone have experience with that?

How did you manage? Did you discontinue the medicine or reduce dose?

My husband had a similar reaction. After his second optivo and Yorvoy infusion. His numbness started in his feet, each day it was worse. After 1 week he couldn't walk, taste, urinate ,etc. They gave him steroids. That's stopped it. But the recovery was difficult. After 4 weeks he could walk with a walker. It's taken longer for other nerves. Poly neurothropy. The Dr said less than 1% if the people get this reaction. He is recovering. Hopefully you will too.

Joyk, thanks for posting that. Helpful to me to hear that someone else is experiencing something very similar to me. I had numbness in the feet that started during my combo treatment. Previously, I had had opdivo alone for a year previous to the combo, without experiencing this numbness. A month of two after finishing the combo, the numbness went to serious pain in both calves and in the toes. Steroids/gabapentin got rid of the worst of the pain in the muscles, but the pain in feet and toes continued, so the point where I couldn't stand for more than a minute or two, and had to go up stairs on hands and knees. It's taken several months, but I'm now to the point where I can walk fairly normally, but still have numbness and pain (albeit at lower levels than before) in the feet and one hand. Feels like I'm walking around with 2 or 3 golf balls under each foot. Toes hurt the worst. I always thought it was linked to the combo (primarily yervoy) therapy, but my doctor was skeptical (and still is) because they hadn't seen that in other patients, despite this being a big hospital. It seems to be getting better, although slowly and in non-linear fashion.

Gopher38 This sounds so similar to my husbands. Like I mentioned it is VERY RARE. Less than 1% . My husband only had the combo treatment , so they couldn't tell if it was the Opdivo or Yorvoy that caused it. They waited over a week to give steroids as the nero people didn't think it was from the immunotherapy. He hasn't had any other treatment since last Sept. Our Melanoma Dr. at UCSD in San Diego said IF the melanoma starts growing again he would try just Opdivo. Currently my husband still has tingling in his fingers and toes are a little numb. He sees a physical Therapist 2x week and a Ostoapathic Dr. every month. They have really helped the nerves function better and improved his motor abilities. Your discription of walking on golf balls sounds so much like neuropathy in the feet. As my husbands nerves started working there was pain and intense itching. I hope you continue improving. Nerves grow very slowly.

I have the same and I had only two combo infusions and now Opdivo only. My feet are often like lead and it feels like I am walking barefoot on gravel. My soles are the most affected and all the internal bones hurt as if they are inflammed. Rest makes no difference. My legs and arms are always cold even when it's 80 degrees (27 C) out. My oncologist keeps saying that this is not the normal neuropathy one would see with immunotherapy. She wanted to give me a referral to a neurologist. When I inquired what would they do, she told me that they wiyld prescribe gabapentin. Since this just masks the sympotom and does nothing to get rid of the cause I chose just to let it be. I do however take vit B6 in form of P-5-P pyridoxal 5' -phospate which is supposed to help. So far manageable but I am not sure if it will get worse. If it does, I will need to revisit the option of going to the neurologist. The skin on my ankles also burns fairly regularly. These are some of the side effects which worry me and I have more questions than answers since I do not know when to stop the infusions.
Hope in time, at least these issues resolve for us all!
Melanie